Warfarin May Be Safe and Effective to Be Resumed Following a GIB Event

The decision to not resume warfarin therapy within the 90 days following a gastrointestinal tract bleeding (GIB) event is associated with an increased risk for thrombosis and death, according to a study published on Sept. 17 in the Archives of Internal Medicine.

The study looked at 442 patients with warfarin associated index GIB. Following the index GIB, 260 patients (58.8 percent) resumed warfarin therapy. Results indicated that warfarin resumption after the index GIB was associated with a lower adjusted risk for thrombosis (hazard ratio [HR], 0.05; 95 percent CI; 0.01 to 0.58) and a lower incidence of death (HR, 0.31; 95 percent CI; 0.15 to 0.62), without significantly increasing the risk of recurrent GIB (HR, 1.32; 95 percent CI; 0.50 to 3.57).
Additional Resources

The study shows that the benefits of resuming anticoagulant therapy outweigh the risks involved for patients who have experienced warfarin associated GI bleeding, the authors note. However "further research will be needed to identify the optimally duration of warfarin interruption after a GIB event and the patients for whom a more prolonged interruption can be justified."

In editorial comment, Daniel J. Brotman, MD, Johns Hopkins Hospital, and Amir K. Jaffer, MD, Miller School of Medicine, University of Miami, argue for the adoption of a four-day rule noting, "among the 260 patients who resumed anticoagulation, the risk of recurrent bleeding was acceptably low (ten percent) and there were no fatal recurrent GI bleeding episodes. On the basis of these observations and in the absence of other studies providing competing data, we believe that most patients with warfarin-associated GI bleeding and indications for continued long-term antithrombotic therapy should resume anticoagulation within the first week following the hemorrhage, approximately four days afterward."

< Back to Listings